Someone told me you shouldn't take the two together! I would think the doctor would know. Also will the tiredness go away on the celexa in a few weeks? Thanks for you help!
It is very unusual for a doctor to prescribe two setotonin reuptake inhibitor (SSRI) type antidepressants. The interaction can cause serotonin syndrome. The warning is the following:
fluoxetine ↔ citalopram
Applies to: Prozac (fluoxetine), Celexa (citalopram)
MONITOR: CYP450 3A4 and CYP450 2C19 are the two primary enzymes responsible for the metabolism of citalopram and escitalopram. Concomitant use with a drug that inhibits both the CYP450 3A4 and CYP450 2C19 enzyme systems may decrease the clearance of citalopram or escitalopram and increase its serum concentration. In addition, combination with other selective serotonin reuptake inhibitors (SSRIs) may potentiate the risk of serotonin syndrome due to hyperstimulation of brainstem 5HT1A receptors.
MANAGEMENT: Dosage adjustments as well as clinical and laboratory monitoring may be appropriate whenever an enzyme inhibitor is added to or withdrawn from therapy. Close monitoring is recommended for signs and symptoms of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, hypertension, and tachycardia.
As long as you are aware of the symptoms of serotonin syndrome and call the doctor immediately is you experience any of them, you should be ok.
If you have further concern, please discuss with the prescribing doctor.
I agree with Laurie, maybe it wouldn't be a bad idea just to run it by him again, I know he is a doctor and is clearly suppose to know if this is questionable, but he may be able to explain why he is doing this and with seeing a large number of patients it could have happened through an innocent mistake, the main thing is that you want to make sure that you are all right and that you don't suffer any serious side effects, or you could simply ask your pharmacist if it is safe to take them together, usually if a pharmacist questions what is going on then he/she won't hesitate to tell you or even call the doctor. please take good care Caringsonbj but when it comes to you being safe then asking questions is always best
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 16 Aug 2010 • 4 answers
Posted 31 May 2012 • 5 answers
Medication - My psychiatrist is switching me from Prozac to celexa I was taking 40mg for 5 weeks and
Posted 1 Apr 2015 • 2 answers
I was taking 40mg of Prozac, Dr increased it to 60 mg, I've noticed I have no energy, muscle soreNe?
Posted 1 Mar 2016 • 3 answers
Posted 21 Apr 2016 • 3 answers